Where to Get Narcan
In 2017, drug overdose deaths continued to rise exceeding 70,000 casualties with Fentanyl and other powerful opioid synthetics continuing to increase the loss of life. The Surgeon General is warning families to get educated on the lifesaving drug Narcan stating it is the best weapon against preventable deaths from opioid overdose.
“Expanding the awareness and availability of this medication is a key part of the public health response to the opioid epidemic.”—Surgeon General
Research shows a correlation between education and training on Naloxone in communities and a decrease in the number of overdose deaths in the community. 1 This is why we are updating families and communities on how to gain access to Naloxone to prevent the continuation of rising drug overdose deaths.
Early on Naloxone availability was sporadic state to state, as it was so new with some states having no ruling or laws pertaining to Naloxone. Now, according to Narcan.com, all states have passed laws to increase access to Naloxone in communities and in 45 states, it is available over the counter.
Along with this, Narcan, a name brand for naloxone has extensive insurance coverage providing 97% of those insured through public or private coverage with access to Narcan Nasal spray. The Surgeon General released the following criteria that may indicate you should get Narcan because you or your loved one are at a heightened risk for opioid overdose.
Signs You Should Have Naloxone
- The individual is misusing prescription opioid, using heroin, or other illicit synthetic opioids such as fentanyl or carfentanil.
- Those with a history of opioid abuse who are freshly getting out of a detox or treatment center. This is due to a lowered tolerance to drugs with a relapse increasing the chance of overdose.
- If they have recently had an overdose and have been released from emergency medical care.
- Being released from incarceration with a history of opioid addiction or abuse.
Some other things family members should know is that if the person has other prescriptions they are taking this could potentially raise the risk of drug overdose. Prescriptions like Xanax or any other sedative like medications can raise the chance of overdose.
There are a few additional things families need to be aware of: what are the signs of an overdose, at what point after giving naloxone can you consider the person is safe, and naloxone is not a replacement for treatment.
Signs of Opioid Overdose
- The signs of an overdose consist of constricted pupils, painless, blueish lips, slowed breathing, or loss of consciousness.
- Families need to be aware that Naloxone only temporarily stops an overdose and medical care should be sought out after the individual overdoses. Ensure if you must use naloxone to bring someone out of a drug overdose, they receive proper medical care.
- While Narcan is an amazing tool to prevent loss of life, it is not an alternative to treatment for those who are suffering with opioid addiction. After the medical emergency is handled, the person should be put into drug treatment so the situation does not continue to occur.
Let’s make 2019 be the first year in a decade when the number of drug overdose deaths actually went down.
- Walley AY, Xuan Z, Hackman HH, et al. Opioid overdose rates and implementation of overdose education and nasal naloxone distribution in Massachusetts: interrupted time series analysis. BMJ (Clinical research ed.). 2013;346:f174.